Kansas, 2017

Hail and Damaging Winds in Kansas, July 3 to 8, 2017

July 3 to 8, 2017 · NWS DDC · 5 events in 5 counties and zones

A surface-850 mb frontal zone spreading southward allowed for boundary layer moisture pooling just ahead of it, mainly over south southern into west central counties. This became the favored area for isolated to a few strong to severe storms in the 23-02Z timeframe, aided by a shortwave exiting the |central Rockies very late evening and overnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A surface-850 mb frontal zone spreading southward allowed for boundary layer moisture pooling just ahead of it, mainly over south southern into west central counties. This became the favored area for isolated to a few strong to severe storms in the 23-02Z timeframe, aided by a shortwave exiting the |central Rockies very late evening and overnight. This system caused severe wind and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 3, 1:57 PM CST, 51 minutes earlier.

Area forecast discussion, Jul 3, 1:57 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
257 PM CDT Mon Jul 3 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 256 PM CDT Mon Jul 3 2017

Warm front has lifted a bit further north into west central Kansas,
as noted in the weak reflectivity extending from near Syracuse-
Garden-Dodge and through Greensburg into south central Kansas. Based
on the convective allowing models interpretations, the more
scattered to numerous severe convective storms this evening should
be primarily confined to the warm front region and warm sector,
across south central Kansas counties and into western Oklahoma. The
severe parameters are supportive of an enhanced convective wind
threat and marginal threat for large hail. Tornado risk is
negligible short of a brief spinup. HRRR continues to show a
secondary broken line of storms moving into western Kansas from in
the later evening hours, but has become somewhat an outlier of the
numerical models.

No significant change in overnight temperatures, again mild in the
60. Tuesday may be somewhat influenced by leftover widespread
outflow across the area, light and variable winds and no obviously
discernible convergence zone for lift.

.LONG TERM...(Tuesday night through Monday)
Issued at 256 PM CDT Mon Jul 3 2017

Thunderstorm opportunities Tuesday night are likely relegated to the
extreme west, based on higher terrain upslope surface flow
convection to move into west central KS. Similar overnight
temperatures in the mid 60s are forecast for the overnight and
Wednesday morning. ECMWF develops a large ridge across the
intermountain west which persists through the end of the forecast
period, which is not a conducive setup for widespread severe. Highs
are likely to remain in the 90s with lows in the mid and upper 60s
through this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1027 AM CDT Mon Jul 3 2017

Brief lowered ceilings in thunderstorms and strong convective
outflow are likely beginning late afternoon and into the early to
mid evening hours, especially at LBL/GCk/DDC. Can't be ruled out
farther north at HYS, however the initial focus will be tied
closer to the surface warm front near the KS/OK line. Locally
brief gusty convective outflow winds will be the main threat, with
brief MVFR ceilings in the storms. Additional convection toward
midnight may enter the region from Colorado.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  90  66  92 /  50  10  20  10
GCK  62  92  64  94 /  40  10  20  10
EHA  62  94  64  94 /  30  10  20  10
LBL  65  94  66  94 /  50  10  20  10
HYS  65  88  66  91 /  40  10  20  10
P28  67  89  67  91 /  60  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, Jul 3, 3:07 AM CST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
407 AM CDT Mon Jul 3 2017

KSZ030-031-043>046-061>066-074>081-084>090-040915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
407 AM CDT Mon Jul 3 2017 /307 AM MDT Mon Jul 3 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms will be possible across much of southwest and central Kansas
late this afternoon and evening. A few storms could become severe capable
of producing quarter to golf ball size hail and damaging winds in excess
of 60 mph.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

32

The radar

The Dodge City radar (KDDC), 84 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Meade

When
July 3, 2:48 PM CST
Where
Meade County, 10.96 mi SE of Meade State Park
Measured
1.75 in hail
Reported by
Public
Coordinates
37.050, -100.290

Hail, Comanche

When
July 7, 5:20 PM CST
Where
Comanche County, 4.09 mi WSW of Coldwater
Measured
0.88 in hail
Reported by
Public
Coordinates
37.250, -99.400

Most of the hail was pea sized.

Thunderstorm Wind, Grant

When
July 7, 10:16 PM CST
Where
Grant County, Ulysses Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.600, -101.370

Heavy Rain, Gray

When
July 7, 11:00 PM CST to July 8, 1:00 AM CST
Where
Gray County, 7 mi N of Copeland
Reported by
Public
Coordinates
37.630, -100.650

Rainfall was 1.80 inches.

Thunderstorm Wind, Finney

When
July 7, 11:13 PM CST
Where
Finney County, 5.53 mi S of Garden City
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.890, -100.870

Winds were estimated at 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716958, 716959, 716961, 716960, 716962.